North Dakota, 2011

High Wind in North Dakota, October 7, 2011

October 7, 2011 · NWS BIS · 15 events in 15 counties and zones

Deep low pressure pushing north into south central Canada resulted in strong winds over southern North Dakota on October 7th. Peak wind gusts reached 61 miles per hour over the southeast.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Deep low pressure pushing north into south central Canada resulted in strong winds over southern North Dakota on October 7th. Peak wind gusts reached 61 miles per hour over the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Oct 7, 9:45 AM CST, 15 minutes earlier.

Area forecast discussion, Oct 7, 9:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1045 AM CDT FRI OCT 7 2011

.UPDATE...TEMPERATURES AND POPS AND SKY COVER.

&&

.DISCUSSION...LOW PRESSURE OVER EASTERN MONTANA WILL MOVE
NORTHEAST TODAY. THIS WILL PRODUCE STRONG SOUTH TO SOUTHWEST WINDS
OVER SOUTHWEST AND CENTRAL NORTH DAKOTA LATE THIS MORNING AND THIS
AFTERNOON. WRAP AROUND MOISTURE WILL REMAIN MAINLY IN EASTERN
MONTANA BUT WILL PUSH INTO WESTERN NORTH DAKOTA THIS AFTERNOON. IN
ADDITION...SOME INSTABILITY SHOWERS ARE POSSIBLE FROM SOUTHWEST
INTO NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON. MADE SOME MINOR
CHANGES IN POPS FOR THIS MORNING...MAINLY CUTTING BACK ON THE
EASTWARD EXTEND OF THE WRAP AROUND MOISTURE. AFTERNOON POPS LOOK
OK FOR NOW...WILL TAKE ANOTHER LOOK IN THE EARLY AFTERNOON. SKY
COVER WAS ALSO ADJUSTED ACCORDINGLY. TEMPERATURES HAVE BEEN SLOW
TO RISE IN THE FAR SOUTHWEST...AND THINK AS THE NORTHWEST FLOW
MOVES INTO THAT AREA THIS AFTERNOON...TEMPERATURES MAY REMAIN
STEADY. THEREFORE...LOWERED TEMPERATURES A FEW DEGREES IN THE FAR
WEST. DO EXPECT WINDS TO CONTINUE TO INCREASE THIS MORNING. VERY
WINDY CONDITIONS THIS AFTERNOON. NO CHANGES TO WIND AND FIRE
WEATHER HIGHLIGHTS.

&&

.AVIATION...
VFR CONDITIONS WILL GENERALLY PREVAIL OVER NORTH DAKOTA THROUGH THE
TAF PERIOD. MAINLY DRY CONDITIONS ARE EXPECTED WITH THE EXCEPTION OF
KISN WHERE RAIN SHOWERS WILL BE A POSSIBILITY ALL DAY.
HOWEVER...RAIN SHOWERS SHOULD ONLY BRIEFLY IMPACT THE KISN TERMINAL
AERODROME THROUGH THE DAY...IF ANY SHOWERS DEVELOP AT ALL.
OTHERWISE...WINDS WILL BE THE MAIN STORY TODAY WITH SOUTHWESTERLY
WIND GUSTS OF 40-50 KNOTS POSSIBLE AT KDIK...KBIS...KMOT AND KJMS.
WINDS WILL VEER WESTERLY AND DECREASE TO AROUND 20 KNOTS AFTER
SUNSET...THEN VEER NORTHWESTERLY AND DECREASE TO AROUND 15 KNOTS
AFTER MIDNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ004-
005-012-013-018>021-031>033.

RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NDZ004-005-012-013-022-023-025-034>037-042-045>048-050-051.

HIGH WIND WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NDZ022-023-025-034>037-040>048-050-051.

&&

TWH/AYD
Hazardous weather outlook, Oct 7, 4:24 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
524 AM CDT FRI OCT 7 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
524 AM CDT FRI OCT 7 2011 /424 AM MDT FRI OCT 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS WESTERN NORTH
DAKOTA THIS MORNING.

VERY STRONG SOUTH SOUTHWEST WINDS SUSTAINED AT 40 MPH WITH GUSTS
TO 60 MPH ARE EXPECTED THIS MORNING AND AFTERNOON OVER MUCH OF
WEST AND CENTRAL NORTH DAKOTA. WHEN COMBINED WITH DRY VEGETATION
AND LOW RELATIVE HUMIDITY VALUES SOUTH CENTRAL AND EAST...VERY
HIGH TO EXTREME FIRE DANGERS WILL BE PRESENT.

PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST WILL LIKELY DEVELOP ACROSS WESTERN AND NORTH CENTRAL
NORTH DAKOTA LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH/TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Stutsman

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Stutsman forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
McIntosh forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, Sioux

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Sioux forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

High Wind, Emmons

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Emmons forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Foster

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Foster forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong winds occurred over the area.

High Wind, Wells

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Wells forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong winds occurred over the area.

High Wind, La Moure

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
La Moure forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

The strong winds caused some minor structural and tree damage in the city of LaMoure.

High Wind, Dickey

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Dickey forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Strong winds occurred over the area.

High Wind, Logan

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Strong winds occurred over the area.

High Wind, Kidder

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Kidder forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Strong winds occurred over the area.

High Wind, Grant

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Strong winds occurred over the area.

High Wind, Adams

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Strong winds occurred over the area.

High Wind, Morton

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Morton forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet

Strong winds occurred over the area.

High Wind, Burleigh

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Burleigh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
October 7, 10:00 AM CST to 5:00 PM CST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346471, 346472, 346473, 346474, 346475, 346476, 346477, 346478, 346479, 346480, 346481, 346482, 346483, 346484, 346485.